Tricyclic antidepressant overdose: Clinical presentation and plasma levels

Duane G. Spiker, Alan N. Weiss, Sidney S. Chang, Joseph F. Ruwitch, John T. Biggs

Research output: Contribution to journalArticlepeer-review

135 Scopus citations

Abstract

Fifteen patients were studied at 8- to 12-hr intervals during the first 24 hr after overdosing with tricyclic antidepressants, and subsequently followed daily for up to 144 hr. The severity of the overdose was determined by measuring the plasma tricyclic antidepressant level using gas chromatography-mass fragmentography. No correlation was found between total, tertiary, or desmethyl tricyclic antidepressant plasma levels and maximum heart rate, lowest blood pressure, degree of unconsciousness, or EKG changes involving the P-R interval or ST-T wave changes. There was a weak correlation between drug plasma level and maximum pupil size (r = 0.46; p < 0.05) and a strong correlation between the duration of the QRS complex and tricyclic antidepressant plasma levels (r = 0.75; p < 0.01). All patients with a total tricyclic antidepressant plasma level >= 1,000 ng /ml had a QRS interval >= 100 msec. As the total plasma tricyclic level fell, the duration of the QRS interval returned to normal. Thus, the duration of the QRS complex on the electrocardiogram appears to be the most reliable clinical sign for evaluating the seriousness of tricyclic antidepressant overdosage.

Original languageEnglish
Pages (from-to)539-546
Number of pages8
JournalClinical pharmacology and therapeutics
Volume18
Issue number5 PART 1
DOIs
StatePublished - Nov 1975

Fingerprint

Dive into the research topics of 'Tricyclic antidepressant overdose: Clinical presentation and plasma levels'. Together they form a unique fingerprint.

Cite this